A case of bupropion-induced seizure

D. V. Sheehan, J. B. Welch, Scott M Fishman

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

Bupropion is a novel new antidepressant without the undesirable anticholenergic, cardiotoxic, sedative, or sexual side effects of other available antidepressants. However, like many other antidepressants, there is a small risk that patients on bupropion may develop a seizure even at moderate doses and moderate blood levels and even in the absence of any premorbid history or other predisposing factors to epilepsy. The report presents the case of a 25-year-old woman with a 12-year history of agoraphobia and panic attacks treated with bupropion in a research protocol. She was in good physical health, with normal physical and neurological examination, and normal complete blood count, serum mineral analysis-12, and urinalysis laboratory values. She had no premorbid history of epilepsy or neurological illness, nor any other known predisposing factors to epilepsy. On day 28 of the study, immediately after her dose of bupropion was increased from 450 to 600 mg/day, she had a generalized convulsion with tonic and clonic phases, loss of consciousness, and postictal confusion that was reliably witnessed by several observers. The EEG abnormality had cleared 15 days later. Further EEGs after 4 weeks and 10 weeks were normal. Five years later she remains seizure-free, off all antiseizure medication, and without any further complications from this incident. This seizure occurred at a modest blood level of bupropion (83 ng/ml) and at a dose not considered excessive (600 mg/day). Other confounding organic and neurological illness or use of other medication was carefully and systematically ruled out, leaving the bupropion as the most likely explanation for her seizure. Until more is known about this particular complication the best precaution is to increase the dose slowly and in small increments and to exercise caution at doses exceeding 450 mg/day.

Original languageEnglish (US)
Pages (from-to)496-498
Number of pages3
JournalJournal of Nervous and Mental Disease
Volume174
Issue number8
StatePublished - 1986
Externally publishedYes

Fingerprint

Bupropion
Seizures
Antidepressive Agents
Epilepsy
Causality
Electroencephalography
Tonic-Clonic Epilepsy
Agoraphobia
Confusion
Urinalysis
Unconsciousness
Blood Cell Count
Panic Disorder
Neurologic Examination
Hypnotics and Sedatives
Physical Examination
Minerals
History
Exercise
Health

ASJC Scopus subject areas

  • Psychiatry and Mental health

Cite this

A case of bupropion-induced seizure. / Sheehan, D. V.; Welch, J. B.; Fishman, Scott M.

In: Journal of Nervous and Mental Disease, Vol. 174, No. 8, 1986, p. 496-498.

Research output: Contribution to journalArticle

Sheehan, DV, Welch, JB & Fishman, SM 1986, 'A case of bupropion-induced seizure', Journal of Nervous and Mental Disease, vol. 174, no. 8, pp. 496-498.
Sheehan, D. V. ; Welch, J. B. ; Fishman, Scott M. / A case of bupropion-induced seizure. In: Journal of Nervous and Mental Disease. 1986 ; Vol. 174, No. 8. pp. 496-498.
@article{9fdd3504b1074893a205d872b37b23c1,
title = "A case of bupropion-induced seizure",
abstract = "Bupropion is a novel new antidepressant without the undesirable anticholenergic, cardiotoxic, sedative, or sexual side effects of other available antidepressants. However, like many other antidepressants, there is a small risk that patients on bupropion may develop a seizure even at moderate doses and moderate blood levels and even in the absence of any premorbid history or other predisposing factors to epilepsy. The report presents the case of a 25-year-old woman with a 12-year history of agoraphobia and panic attacks treated with bupropion in a research protocol. She was in good physical health, with normal physical and neurological examination, and normal complete blood count, serum mineral analysis-12, and urinalysis laboratory values. She had no premorbid history of epilepsy or neurological illness, nor any other known predisposing factors to epilepsy. On day 28 of the study, immediately after her dose of bupropion was increased from 450 to 600 mg/day, she had a generalized convulsion with tonic and clonic phases, loss of consciousness, and postictal confusion that was reliably witnessed by several observers. The EEG abnormality had cleared 15 days later. Further EEGs after 4 weeks and 10 weeks were normal. Five years later she remains seizure-free, off all antiseizure medication, and without any further complications from this incident. This seizure occurred at a modest blood level of bupropion (83 ng/ml) and at a dose not considered excessive (600 mg/day). Other confounding organic and neurological illness or use of other medication was carefully and systematically ruled out, leaving the bupropion as the most likely explanation for her seizure. Until more is known about this particular complication the best precaution is to increase the dose slowly and in small increments and to exercise caution at doses exceeding 450 mg/day.",
author = "Sheehan, {D. V.} and Welch, {J. B.} and Fishman, {Scott M}",
year = "1986",
language = "English (US)",
volume = "174",
pages = "496--498",
journal = "Journal of Nervous and Mental Disease",
issn = "0022-3018",
publisher = "Lippincott Williams and Wilkins",
number = "8",

}

TY - JOUR

T1 - A case of bupropion-induced seizure

AU - Sheehan, D. V.

AU - Welch, J. B.

AU - Fishman, Scott M

PY - 1986

Y1 - 1986

N2 - Bupropion is a novel new antidepressant without the undesirable anticholenergic, cardiotoxic, sedative, or sexual side effects of other available antidepressants. However, like many other antidepressants, there is a small risk that patients on bupropion may develop a seizure even at moderate doses and moderate blood levels and even in the absence of any premorbid history or other predisposing factors to epilepsy. The report presents the case of a 25-year-old woman with a 12-year history of agoraphobia and panic attacks treated with bupropion in a research protocol. She was in good physical health, with normal physical and neurological examination, and normal complete blood count, serum mineral analysis-12, and urinalysis laboratory values. She had no premorbid history of epilepsy or neurological illness, nor any other known predisposing factors to epilepsy. On day 28 of the study, immediately after her dose of bupropion was increased from 450 to 600 mg/day, she had a generalized convulsion with tonic and clonic phases, loss of consciousness, and postictal confusion that was reliably witnessed by several observers. The EEG abnormality had cleared 15 days later. Further EEGs after 4 weeks and 10 weeks were normal. Five years later she remains seizure-free, off all antiseizure medication, and without any further complications from this incident. This seizure occurred at a modest blood level of bupropion (83 ng/ml) and at a dose not considered excessive (600 mg/day). Other confounding organic and neurological illness or use of other medication was carefully and systematically ruled out, leaving the bupropion as the most likely explanation for her seizure. Until more is known about this particular complication the best precaution is to increase the dose slowly and in small increments and to exercise caution at doses exceeding 450 mg/day.

AB - Bupropion is a novel new antidepressant without the undesirable anticholenergic, cardiotoxic, sedative, or sexual side effects of other available antidepressants. However, like many other antidepressants, there is a small risk that patients on bupropion may develop a seizure even at moderate doses and moderate blood levels and even in the absence of any premorbid history or other predisposing factors to epilepsy. The report presents the case of a 25-year-old woman with a 12-year history of agoraphobia and panic attacks treated with bupropion in a research protocol. She was in good physical health, with normal physical and neurological examination, and normal complete blood count, serum mineral analysis-12, and urinalysis laboratory values. She had no premorbid history of epilepsy or neurological illness, nor any other known predisposing factors to epilepsy. On day 28 of the study, immediately after her dose of bupropion was increased from 450 to 600 mg/day, she had a generalized convulsion with tonic and clonic phases, loss of consciousness, and postictal confusion that was reliably witnessed by several observers. The EEG abnormality had cleared 15 days later. Further EEGs after 4 weeks and 10 weeks were normal. Five years later she remains seizure-free, off all antiseizure medication, and without any further complications from this incident. This seizure occurred at a modest blood level of bupropion (83 ng/ml) and at a dose not considered excessive (600 mg/day). Other confounding organic and neurological illness or use of other medication was carefully and systematically ruled out, leaving the bupropion as the most likely explanation for her seizure. Until more is known about this particular complication the best precaution is to increase the dose slowly and in small increments and to exercise caution at doses exceeding 450 mg/day.

UR - http://www.scopus.com/inward/record.url?scp=0022538099&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0022538099&partnerID=8YFLogxK

M3 - Article

C2 - 3090199

AN - SCOPUS:0022538099

VL - 174

SP - 496

EP - 498

JO - Journal of Nervous and Mental Disease

JF - Journal of Nervous and Mental Disease

SN - 0022-3018

IS - 8

ER -